Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 100, NWS Tulsa, OK

April 21, 2004Crawford County, Franklin County, Sebastian County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 21, 2004, 4:28 PM CDT for Crawford County, Franklin County, Sebastian County, Arkansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2004, 4:28 PM CDT (21:28 UTC)
Expired
Apr 21, 2004, 5:30 PM CDT
In force
62 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

Counties Crawford County, AR, Franklin County, AR, Sebastian County, AR

The radar

The Western Arkansas radar (KSRX), 25 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 2:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

928 
WUUS54 KTSA 212128
SVRTUL
ARC033-047-131-212230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
428 PM CDT WED APR 21 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CRAWFORD COUNTY IN NORTHWEST ARKANSAS
  FRANKLIN COUNTY IN WEST CENTRAL ARKANSAS 
  NORTHERN SEBASTIAN COUNTY IN WEST CENTRAL ARKANSAS

* UNTIL 530 PM CDT

* AT 428 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4
  MILES NORTH OF BARLING...MOVING EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OZARK...
  MULBERRY...CHARLESTON...BRANCH...BARLING...LAVACA...BLOOMER...ALMA
  AND DYER.

HAIL TO THE SIZE OF QUARTERS CAN BE EXPECTED IN THE WARNED AREA. STAY 
INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3548 9435 3529 9435 3526 9381 3556 9378

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:15 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 21, 3:15 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
315 PM CDT WED APR 21 2004

CONDITIONS COMING TOGETHER NICELY FOR SIGNIFICANT ROUND OF SEVERE
WEATHER AGAIN THE REMAINDER OF THIS AFTERNOON...LIKELY CONTINUING
WELL INTO THE NIGHT. SCATTERED CELLS ALREADY DEVELOPING ACROSS NW
ARKANSAS WITH RAPID DESTABILIZATION UNDERWAY. EXPECT FURTHER
DEVELOPMENT TO THE EAST ACROSS EASTERN OKLAHOMA OVER NEXT FEW HOURS.
TORNADO WATCH IN EFFECT FOR ENTIRE CWA TIL 02Z.

SYNOPTIACLLY...SFC FRONTAL BOUNDARY REMAINS DRAPED ACROSS NORTHEAST
THROUGH CENTRAL OK IN GENERAL VICINITY OF I-44. SFC TEMPS HAVE
WARMED INTO UPPER 70S TO THE SOUTH WITH DEW POINTS IN MID
60S...YIELDING CAPES UPWARDS OF 3000 J/KG...SO INSTABILITY NOT IN
QUESTION AT ALL AND VERY LITTLE CAPPING EVIDENT. SFC LOW DEEPENING
OVER SE COLORADO IN RESPONSE TO AN APPROACHING UPPER WAVE SHOULD
HELP LIFT BOUNDARY TOWARD KS BORDER SO JUST ABOUT ENTIRE AREA UNDER
THE GUN. 18Z RAOB OUT OF OUN SHOWING INCREASE IN LOW-MID LEVEL WINDS
AND DEEPENING SFC LOW WILL ALLOW SFC WINDS TO STAY BACKED. THIS WILL
RING INCREASE IN TORNADIC SUPERCELL POTENTIAL...ESPECIALLY IN AREA
NEAR I-40 CORRIDOR WHERE REMNANTS OF OUTFLOW BOUNDARY PRESENT.

STRENGTHENING LOW LEVEL JET SHOULD RESULT IN INCREASE IN COVERAGE
TONIGHT NORTH OF MAIN FRONTAL BOUNDARY AND HAVE CARRIED HIGHEST POPS
ACROSS FAR NE OK AND NW ARK...THOUGH BEST SEVERE POTENTIAL FARTHER
SOUTH. ELEVATED INSTABILITY ENOUGH TO SUPPORT SOME POTENTIAL WELL
INTO THE NIGHT.

REPEAT PERFORMANCE THURSDAY? NOT MUCH CHANGE IN THE PATTERN AS
SYNOPTIC FRONT REMAINS IN SAME GENERAL AREA AND SOME TYPE OF
BOUNDARY FROM TONIGHTS STORMS WILL BE PRESENT. 12Z ETA SUGGESTS BEST
SEVERE POTENTIAL SLIGHTLY FARTHER NORTH. SHEAR PROFILES AGAIN
SUPPORT SUPERCELLS...AGAIN BEST POTENTIAL WILL BE NEAR ANY
BOUNDARIES PRESENT. EXPECT COVERAGE INCREASE AGAIN THU NIGHT WITH
LLJ. MAY BE ANOTHER LONG NIGHT.

STRONG UPPER LOW WILL BE APPROACHING ON FRIDAY AND WHILE UPPER
DYNAMICS ARE MORE IMPRESSIVE...AXIS OF INSTABILITY PROGGED TO SHIFT
FARTHER TO THE SOUTH AND WEST. COVERAGE OF STORMS SHOULD BE GREATER
BUT SEVERE POTENTIAL LESS FOR NOW. WILL CONTINUE WITH LIKELY POPS
FRI AND FRI NIGHT. SFC FRONT SHOULD FINALLY CLEAR THE AREA SOMETIME
SATURDAY...ALTHOUGH ETA IS SLOWER AND KEEPS SOME PRECIP AROUND MOST
OF THE DAY.

BEYOND THAT A NICE STRETCH OF WEATHER APPEARS TO BE SHAPING UP (AND
MAYBE A VERY WELCOME BREAK) THROUGH MIDDLE OF NEXT WEEK. KEPT
EXTENDED DRY WITH NEAR SEASONABLE TEMPS.

PRELIM NUMBERS:

TUL    58   76   58   69 /  70   30   70   70
FSM    61   78   62   73 /  70   30   70   70
MLC    63   78   63   73 /  50   30   50   70
BVO    57   74   56   67 /  70   30   70   70
FYV    58   72   59   68 /  80   30   70   70
BYV    58   74   60   69 /  80   30   70   70
MKO    60   77   61   70 /  70   30   70   70
MIO    57   75   58   67 /  80   30   70   70
F10    62   76   61   70 /  60   30   60   70
HHW    64   80   65   76 /  50   30   50   70

FORECAST ID= 14

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.

SULLIVAN
Hazardous weather outlook, Apr 21, 1:00 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT WED APR 21 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT WED APR 21 2004

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS EASTERN OKLAHOMA AND
   NORTHWEST ARKANSAS...

SIGNIFICANT SEVERE WEATHER IS EXPECTED ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS BEGINNING THIS AFTERNOON AND CONTINUING THROUGH
TONIGHT.  LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE LIKELY.

INSTABILITY HAS ALREADY BUILT TO IMPRESSIVE LEVELS ACROSS MUCH OF
EASTERN OKLAHOMA AHEAD OF AN APPROACHING MID LEVEL DISTURBANCE.
WIND FIELDS ASSOCIATED WITH THIS DISTURBANCE ARE RATHER STRONG AND
WILL CONTRIBUTE TO A FAVORABLE ENVIRONMENT FOR SUPERCELLS TO DEVELOP.

A STATIONARY FRONT IS LOCATED FROM NEAR JOPLIN MISSOURI STRETCHING
INTO THE TEXAS PANHANDLE.  FURTHER SOUTH...A WEAKER YET PRONOUNCED
OUTFLOW BOUNDARY REMAINS FROM THE PREVIOUS NIGHTS THUNDERSTORMS.
THIS BOUNDARY IS RUNNING VERY NEAR THE ARKANSAS RIVER VALLEY FROM
FORT SMITH WESTWARD AND INTERSECTING THE STATIONARY FRONT ACROSS
CENTRAL OKLAHOMA.  THIS BOUNDARY MAY DRIFT A BIT FURTHER NORTHWARD
HOWEVER THIS GENERAL PLACEMENT IS EXPECTED BY MID AFTERNOON WHEN
INITIAL THUNDERSTORM DEVELOPMENT WILL OCCUR.  ADDITIONAL
THUNDERSTORMS WILL DEVELOP ALONG THE STATIONARY FRONT ACROSS
NORTHERN OKLAHOMA AND SPREAD INTO NORTHEAST OKLAHOMA DURING THE
EVENING.

ACCOMPANYING THE SEVERE WEATHER THREAT WILL BE AN ELEVATED RISK OF
FLASH FLOODING ACROSS NORTHEAST OKLAHOMA WHERE PREVIOUS RAIN EVENTS
HAVE SATURATED THE SOIL LEAVING ANY ADDITIONAL RAINS TO CONTRIBUTE
TO A FLASH FLOOD POTENTIAL.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED LATER TODAY. EMERGENCY
MANAGEMENT PERSONNEL ACROSS THE ENTIRE OUTLOOK AREA SHOULD HAVE
ALREADY COMPLETED PREPARATIONS FOR SIGNIFICANT SEVERE WEATHER.
ADDITIONAL PREPARATIONS FOR POTENTIALLY DAMAGING TORNADOES SHOULD BE
CONSIDERED.  PERSONAL DEDICATED TO MONITORING THE LATEST WEATHER
CONDITIONS AND STATEMENTS IS RECOMMENDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
WIDESPREAD AND SIGNIFICANT SEVERE WEATHER WILL AGAIN BE POSSIBLE BOTH
THURSDAY AND FRIDAY.  LATER FORECASTS AND STATEMENTS SHOULD BE
CLOSELY MONITORED FOR FURTHER INFORMATION FOR THIS TIMEFRAME.

A RETURN TO MORE TRANQUIL WEATHER WILL ARRIVE BY THE WEEKEND AND
CONTINUE INTO EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Local storm report, Apr 21, 3:06 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
306 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             10 WNW RAIFORD          35.32N 95.95W
04/20/2004  0.88 INCH        MCINTOSH           OK   PUBLIC

1024 PM     HAIL             7 NW RAIFORD            35.34N 95.87W
04/20/2004  0.88 INCH        MCINTOSH           OK   PUBLIC

&&
Local storm report, Apr 21, 3:20 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
320 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             2 S OZARK               35.46N 93.83W
04/21/2004  0.88 INCH        FRANKLIN           AR   BROADCAST MEDIA

&&

GW
Local storm report, Apr 21, 3:41 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
341 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             MULDROW                 35.41N 94.60W
04/21/2004  0.75 INCH        SEQUOYAH           OK   AMATEUR RADIO

            DIMW SIZE HAIL COVERING THE GROUND.

&&

GW
Local storm report, Apr 21, 3:55 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
355 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             FORT SMITH              35.39N 94.40W
04/21/2004  1.00 INCH        SEBASTIAN          AR   AMATEUR RADIO

&&

GW
Local storm report, Apr 21, 4:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
407 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             FORT SMITH              35.39N 94.40W
04/21/2004  1.75 INCH        SEBASTIAN          AR   LAW ENFORCEMENT

&&

GW
Local storm report, Apr 21, 4:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
417 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             WARNER                  35.49N 95.31W
04/21/2004  1.00 INCH        MUSKOGEE           OK   BROADCAST MEDIA

&&

GW

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 11:08 PM CDTSevere Thunderstorm WarningTSAMadison, Washington52 min
Apr 21, 2:59 PM CDTSevere Thunderstorm WarningTSAFranklin76 min
Apr 21, 3:31 PM CDTSevere Thunderstorm WarningTSACrawford, Sebastian59 min
Apr 21, 5:04 PM CDTTornado WarningTSAFranklin, Sebastian56 min
Apr 21, 6:04 PM CDTSevere Thunderstorm WarningTSACrawford, Sebastian56 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.